How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask TherapistMarryAnn Your Own Question
TherapistMarryAnn, Therapist
Category: Mental Health
Satisfied Customers: 5762
Experience:  Over 20 years experience specializing in anxiety, depression, drug and alcohol, and relationship issues.
Type Your Mental Health Question Here...
TherapistMarryAnn is online now
A new question is answered every 9 seconds

I have recently been prescribed an SSRI for depression - after

Resolved Question:

I have recently been prescribed an SSRI for depression - after a month I began to feel euphoric, energetic, distracted and hypersexual. I felt like singing and dancing all the time. About six weeks later, my mood absolutely crashed (in response to some stress) and within weeks I was back to feeling suicidal. My GP has increased my dose of the SSRI. Is this normal?
Submitted: 4 years ago.
Category: Mental Health
Expert:  TherapistMarryAnn replied 4 years ago.

Hello, I'd like to help you with your question.


It is very common when you are on medications to alter the dose. When someone is diagnosed with a disorder, they can have difficulty finding the right medication that works. Medication effectiveness depends very much on the person's body chemistry. So for example, XYZ medication may work great for one person and cause an adverse reaction in another. So when trying to find medication to help your symptoms, it can take time to find the right one them adjust it so the person responds to the medication with reduced symptoms.


From your description of your symptoms, it sounds like you might have Bipolar disorder. Have you been evaluated for Bipolar? If not, you may need to see someone who can do a mental health evaluation to determine if you do have this disorder. Doctors are great at prescribing medication, but they do not do mental health evaluations. Someone in the field is better equipped to help you find out what you may have and offer you the treatments available to help.


To find a therapist, ask your doctor for a referral. Or you can contact your local community mental health center. You can also search on line at

To find your local community mental health center, contact your local United Way. They will be able to not only tell you about the mental health center, but any other resources in your area.

You can also learn about Bipolar on your own. This will help you to see if you fit the symptoms and how to get further support. Here are resources to get you started:

I hope this has helped you,


Customer: replied 4 years ago.
Thanks for your answer. I have a couple of supplementary questions.

Is it possible to "get" bipolar disorder in your thirties?
My doctor thinks that euphoria is a normal side effect of SSRIs - but I didn't feel normal when I was "high" (although it did feel good!). Is euphoria (over an extended period) a normal side effect?
Is it possible that an SSRI can make someone bipolar?
Expert:  TherapistMarryAnn replied 4 years ago.

You're welcome!


You can develop Bipolar in your thirties. It is more common with women than men.


Euphoria can be a side effect of SSRI's. But when you described the euphoria you felt, it sounded more like Bipolar, in my experience.


An SSRI cannot make you Bipolar. No medication can cause you to develop a disorder. Illegal drugs can cause mental health issues, but not prescribed drugs. The symptoms can make you feel odd and cause side effects, but once you go off them, you will feel better.


The best option is to get screened by a mental health professional to be sure. That way, you can be positive that you are receiving the right treatment for your symptoms. And you may need to consider changing you medications to another class of drugs if you find that the SSRI's are causing your symptoms.



TherapistMarryAnn and other Mental Health Specialists are ready to help you

Related Mental Health Questions